Search
Close this search box.

Answering Your Questions About Narcan

More than 100,000 Americans died from drug overdoses between May 2020 and April 2021 – the most ever recorded in a single year. In about 75,000 of those overdose deaths, opioids were a factor. Drugs now kill nearly three times as many Americans as car crashes.

Millions of Americans suffer from substance use disorders (SUDs) and construction workers are at particular risk for developing an addiction to pain-killing opioids. The opioid crisis is a complex issue that continues to afflict our nation, but there is strong evidence that using harm-reduction tactics can save thousands of lives. Harm reduction aims to meet people where they are in order to reduce incidences of death and mitigate some of the negative aspects of drug use. One harm-reduction tactic is making naloxone – a lifesaving medication used to reverse an opioid overdose – more available to the public to help stop overdose deaths. Below, we answer some of your questions about Narcan, the brand name naloxone is typically sold under.

What is Narcan? How does it work?

Narcan is a medication used to treat a known or suspected opioid overdose. When used on time, it reverses the effects of opioid overdose and restores breathing. Narcan works by displacing opioids from the opioid receptors in your brain, thus blocking the effects of all opioids for up to 90 minutes. The medication is most often administered via nasal spray, but can also be given as an intramuscular injection.

When should you use Narcan? How do you spot an overdose?

Narcan should be used immediately when someone shows signs of an opioid overdose or when an opioid overdose is suspected. Signs of an opioid overdose may include:

  • Unresponsiveness: the person does not wake to loud noises or by rubbing firmly on their breastbone
  • Breathing problems: opiates can suppress the brain’s drive to breathe. A person experiencing an overdose may exhibit shallow or slow breathing or even stop breathing entirely.
  • Small pupils
  • Blue or purple fingernails and/or lips
  • Pale skin
  • Vomiting
  • Slow heartbeat and/or low blood pressure

How do you administer Narcan?

A Narcan kit comes with two four-milligram doses of nasal spray, rubber gloves and a set of instructions. An alcohol swab and barrier are also provided in case you need to perform rescue breathing. It is recommended the instructions are read before an emergency occurs. To administer Narcan, lay the person on their back and spray the entire dose into one nostril. Do not prime or test the dispenser before use, as that will waste product. Wait two to three minutes and if the person is still not responsive, administer another dose in their other nostril. Several doses may be necessary to reverse an overdose, so it is best to keep several kits on hand.

Please note: Narcan is not a substitute for emergency medical care, so call 911 before using Narcan.

Does Narcan cause any side effects? Can you overdose on it?

Narcan is virtually harmless, produces no euphoric effects and has no known drug interactions. There is no risk for naloxone overdose or developing a tolerance for the drug. The medication is safe to use on a person without opioids in their system. However, if the person overdosing is opioid dependent, using Narcan may put them into withdrawal.

It is also important to note that Narcan will not reverse overdoses caused by non-opioid drugs.

How long is Narcan good for?

Narcan expires after two years. The medication may work past its expiration date, but it is always best to replace your kit once it expires.

How should I store Narcan? How should it be stored on a job site?

Narcan is best stored between 59 to 86 degrees Fahrenheit and kept away from direct sunlight. However, Narcan can handle more extreme temperatures for short periods of time as long as its primary storage temperature is within the recommended range. This means it can be carried with you in a bag or placed in a car’s glove compartment. On the jobsite, it is best to keep Narcan in a temperature-controlled environment like an office, a work trailer or alongside an automated external defibrillator.

Why is it important to promote and expand the use of Narcan?

The conversation around Narcan can be polarizing. Some believe having Narcan available is the same as condoning illicit drug use. Some would rather not be involved with people who are abusing opioids at all. However, the unfortunate reality is that most people know or have known someone affected by addiction. And many people – whether or not they are currently suffering from a substance use disorder – are at risk for overdose. That could include an injured member prescribed opiates for pain management or even a teenager in the household who experimented with substances. When facing an overdose, having Narcan available as first aid can mean the difference between life or death.

How can I get Narcan?

Narcan can be dispensed directly from a pharmacist without a prescription in all 50 states. There are also several organizations that provide free Narcan kits upon request, like the Opioid Learning Institute or Next Harm Reduction. Check with your state or local government to see if they have any programs to provide naloxone in your area.

On November 17, 2021 the Office of National Drug Control Policy (ONDCP) announced the release of a model law for states to help expand access to naloxone.

Does using Narcan put me at legal risk?

While laws vary from state to state, 47 states and the District of Columbia, have enacted both Good Samaritan and Naloxone Access laws. Good Samaritan Laws provide that private citizens administering naloxone in good faith are protected from civil and criminal liability.

Where can I get information on training for naloxone?

Naloxone training is offered by state or county. We suggest first looking up your state’s public health department and checking for any training or distribution opportunities. Depending on what you find, you can then search by your county.

The LHSFNA is also able to assist in coordinating training for any LIUNA affiliate.

The American Red Cross offers an opioid overdose online course, “Red Cross First Aid for Opioid Overdose Online Course.” There is currently a $20 fee for the course.

What resources are available to learn more about opioids?

The Fund encourages employers to educate employees about addiction. The following publications provide additional information on opioids and are available to order through the Publications Catalogue:

Opioid Abuse & Addiction

Answering Your Questions on Opioid Abuse and Addiction and Heroin; Getting Help for Family, Friends and Loved Ones

What to ask Your Doctor Before Taking Opioids

[Hannah Sabitoni]

Recent Lifelines